Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 319, NWS North Platte, NE

July 23, 2009Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2009, 4:05 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 4:05 PM MDT (22:05 UTC)
Expired
Jul 23, 2009, 5:00 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:40 PM MDTHAIL 0.2514 Nnw Brandon, NEPEA SIZE HAIL ACCOMPANIED BY HEAVY RAINFALL.
Jul 23, 5:10 PM MDTHAIL 0.57 Nnw Lamar, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 2:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232205
SVRLBF
NEC029-135-232300-
/O.NEW.KLBF.SV.W.0319.090723T2205Z-090723T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM MDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...
  WESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF GRANT...

* UNTIL 500 PM MDT

* AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF BRANDON...OR 10 MILES SOUTHEAST OF BIG SPRINGS...AND
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANDON AND 9 MILES NORTHEAST OF VENANGO BY 455 PM MDT...
  8 MILES SOUTHWEST OF GRANT BY 500 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4051 10205 4080 10206 4100 10206 4100 10205
      4100 10184 4069 10160
TIME...MOT...LOC 2205Z 337DEG 10KT 4095 10195

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 232226
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM MDT THU JUL 23 2009

NEC029-135-232300-
/O.CON.KLBF.SV.W.0319.000000T0000Z-090723T2300Z/
PERKINS NE-CHASE NE-
426 PM MDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN CHASE AND WESTERN PERKINS COUNTIES...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VENANGO...OR 15 MILES SOUTHEAST OF JULESBURG...MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VENANGO AND BRANDON BY 435 PM MDT...
  6 MILES NORTHEAST OF LAMAR BY 500 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4051 10205 4080 10206 4100 10206 4100 10205
      4100 10184 4069 10160
TIME...MOT...LOC 2226Z 330DEG 19KT 4081 10205

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:36 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 1:36 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT THU JUL 23 2009

.DISCUSSION...

...CONTINUED VERY WARM FRIDAY WITH THUNDERSTORMS POSSIBLE DURING THE
AFTERNOON AND EVENING...

.SHORT TERM DISCUSSION...

LATE THIS AFTERNOON/TONIGHT....WEAK UPPER LEVEL DISTURBANCE
INDICATED IN NWRLY FLOW ALOFT NOW MOVING ACROSS SWRN SD AND WRN NEBR
PNHDL. THIS WILL INTERACT WITH MODEST INSTABILITY OF 1000-1500 J/KG
...0-6KM SHEAR OF 35KTS AND H85 MOISTURE CONVERGENCE MAINLY ACROSS
WRN CHERY INTO GARDEN AND DEUEL COUNTY THROUGH LATE AFTN. A SECOND
AREA WILL BE ACROSS ERN HALF OF FA...WHERE SBCAPES RANGING FROM
2000-3500 J/KG. STRONG HEATING UNDERWAY WITH TEMPS 88-93 WEST OF HWY
83. A FEW STORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...MAINLY WEST OF HWY 83.

FRIDAY/FRIDAY NIGHT...NAM AND GFS ARE IN CLOSE AGREEMENT BRINGING
WEAK COLD FRONT THROUGH ALL BUT SERN FA BY 18Z. FRONT WILL DO LITTLE
TO COOL TEMPS WITH THE SOUTH REACHING THE MID/UPPER 90S AND NCTRL
THE LOWER 90S. THERE WILL BE AT LEAST A SLIGHT CHC FOR TSTMS DURING
THE AFTN AND EVENING OVER ALL BUT THE NERN PORTIONS OF NCTRL. NOT
ANTICIPATING ANY SEVERE STORMS HOWEVER.

SATURDAY/SATURDAY NIGHT...LOOKS DRY WITH LACK OF MOISTURE AND
UPSTREAM DISTURBANCES. CONVECTIVE FOCUS ACROSS COLORADO AND KANSAS.
WILL BE STRONGLY INFLUENCED FROM UPPER LOW OVER THE GREAT LAKES.
HIGHS A BIT COOLER FROM 84-88 AND LOWS FROM 55 TO 60.

SUNDAY/SUNDAY NIGHT...WILL WARM BACK UP A FEW DEGREES AHEAD OF NEXT
COOL FRONT WITH HIGHS 86 TO 89. NAM OUTPUT PLACES CHC FOR SHOWER AD
STORMS WEST OF HWY 83 DURING AFTN WITH A SLIGHT CHC OVERNIGHT ALL
AREAS.

.EXTENDED DISCUSSION...(MONDAY THROUGH THURSDAY)
BETTER UPPER SUPPORT ARRIVED MONDAY FOR CHC POPS INSERTED. A SLIGHT
CHC FOR LINGERING SHOWERS OR STORMS MONDAY EVENING. REMAINDER OF
EXTENDED DRY...ASIDE FROM A SLIGHT CHC TUESDAY NIGHT. STRONG UPPER
LOW CENTERED OVER HUDSON BAY CANADA WILL BRING COOLER FLOW INTO THE
NRN AND CNTRL PLAINS.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE FORECAST PERIOD HOWEVER
THUNDERSTORMS IN THE VCNTY OF THE KLBF AND KVTN TERMINALS WILL BE
THE MAIN THREAT TO AIRCRAFT OPERATIONS OVER THE NEXT 24 HOURS. THESE
STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN MODERATE
RAINFALL AND POSSIBLY SMALL HAIL. WIND GUSTS NEAR STORMS THIS
EVENING WILL ALSO BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50
MPH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 11 PM CDT/10 PM MDT FOR SHERIDAN...CHERRY...GARDEN...
GRANT...HOOKER...THOMAS... BROWN...BLAINE...ARTHUR... MCPHERSON...
LOGAN...DEUEL...KEITH...LINCOLN ...CHASE...HAYES...AND FRONTIER.

&&

DISCUSSION...ROBERG
AVIATION...13
Hazardous weather outlook, Jul 23, 2:41 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU JUL 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU JUL 23 2009 /241 PM MDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE BOUNDARY LOCATED ACROSS THE WESTERN SANDHILLS AND
SOUTHERN PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING HOURS. MODERATE INSTABILITY AND FAVORABLE WIND
PROFILES WILL BE FAVORABLE FOR AT LEAST ISOLATED SEVERE
THUNDERSTORM FORMATION. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60
MPH WILL BE THE MAIN THREATS...MAINLY EAST OF A CODY TO HYANNIS TO
BIG SPRINGS LINE TO HIGHWAY 183. THESE STORMS SHOULD WEAKEN AFTER
SUNSET AND MORE QUIET WEATHER SET IN FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY A COLD FRONT WILL MOVE SOUTHEAST AND MAY BE THE FOCUS FOR
STORM DEVELOPMENT BY AFTERNOON. MODELS PUSH THE BOUNDARY SOUTH BY
EVENING WHEN THE THREAT FOR THUNDERSTORM DEVELOPMENT SHOULD
DIMINISH. SUNDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DAILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WEST OF HIGHWAY 83 LATE
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 23, 1:28 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HEAVY RAIN       5 SW BRULE              41.04N 101.96W
07/23/2009  E2.25 INCH       KEITH              NE   PUBLIC

            THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
            MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
            THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
            MDT.

&&

SJACOBS
Local storm report, Jul 23, 1:30 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       5 SW BRULE              41.04N 101.96W
07/22/2009  E2.25 INCH       KEITH              NE   PUBLIC

            THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
            MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
            THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
            MDT.

&&

SJACOBS
Local storm report, Jul 23, 3:54 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 NW MULLEN             42.10N 101.13W
07/23/2009  M1.00 INCH       CHERRY             NE   PUBLIC

            THE PUBLIC REPORTED QUARTER SIZE HAIL COVERING THE
            GROUND.

&&

SJACOBS
Local storm report, Jul 23, 4:03 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             MULLEN                  42.04N 101.04W
07/23/2009  E1.00 INCH       HOOKER             NE   CO-OP OBSERVER

            NWS COOPERATIVE OBSERVER REPORTED QUARTER SIZE HAIL IN
            THE TOWN OF MULLEN.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:39 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas66 min
Jul 23, 4:45 PM MDTTornado WarningLBFHooker45 min
Jul 23, 4:59 PM MDTSevere Thunderstorm WarningLBFChase46 min
Jul 23, 5:20 PM MDTTornado WarningLBFHooker, McPherson55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.